Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 5, 1996, 3:53 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1996, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 5, 1996, 5:45 PM EDT
- In force
- 112 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 915 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 051956 FFWILM NCC129-141-052145- BULLETIN - EBS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 353 PM EDT MON AUG 5 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 545 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATIONS... IN SOUTHEASTERN NORTH CAROLINA ...NORTHERN NEW HANOVER COUNTY...SOUTHERN PENDER COUNTY NEARLY STATIONARY THUNDERSTORMS ALONG THE PENDER/NEW HANOVER COUNTY LINE HAVE DROPPED UP TO TWO INCHES OF RAIN SINCE 3 PM. ROADS IN THIS AREA HAVBEGUN TO COLLECT WATER AS RAIN CONTINUES TO FALL. FLOODING IS LIKELY TO OCCUR THROUGH THE REMAINDER OF THE AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COZVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LGE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:56 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 5, 2:56 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION ...CORRECTED...
NATIONAL WEATHER SERVICE WILMINGTON NC
254 PM EDT MON AUG 5 1996
RAH/CAE: EVNG PD...THEN POPS OF 20% CWA WIDE OVRNGT @ BEST W/LOSS OF
HTG. TEMPS LOW TO MID 70S FM INLAND TO CSTS RESPECTIVELY. SEE CCF BLO
FOR FURTHER DETAILS. CWF: MGT WANT TO GO LGT/VRB WNDS OVRNGT ESP NC
WTRS. WNDS BECMG SSE ON TUE. TUFF CALL CONTS. HOW DOES THIS SND TO
RAH/MHX/CAE?.
DISC: RUNNG A BIT BEHIND DUE TO AMDS ON SOME TAFS. KLTX 88D SHOWG
RW/TRWS XTNDG FM BRU CNTY BK INTO N MIDLANDS. AFTN HTG & HI THETA E AIR
CONTG TO KP CONVECTION GOING. ACTN SHUD DIE DOWN W/LOSS OF HEATG. 15Z
RUC ANAL SHOWG H8 RH TO GRADUALLY DEC OVRNGT. THIS DOES LINE UP W/WHAT
ETA GRIDDS WAS PTG TO. NGM SEEMS TO KP H8 RH (80%) IN THRU TUE WCH APPRS
TO B SOMEWHAT OVERDONE. THK F CUD B PROB OVRNGT W/LGT/VRB WNDS & WET
GRND.
ACCORDG TO WHAT I/VE ANALYZED...THE SHIFT IN CONVECTION LUKS TO B TWD
INLAND ESP ON TUE. ALL THE MDLS WANT TO KP VORT MAX OFF NE NC CST
W/TAIL OF VORT TRAILG BK INTO CNTRL/WRN NC/SC. GREATEST THETA E VALUES
SHOW UP IN THIS RGN ON TUE. WV LOOP SHOWG MID/HI LVL DRYG POURG INTO
CNTRL NC/SC W/SPD MAX SHOWG UP MOVG SEWD INTO WRN NYS. RDG AXIS APPRS
TO BE SITUATED MIDWEST PRTN OF U.S.. SPD MAX CUD HELP TO REINFORCE H5
TROF SOME & KP IT ALG THE E CST THRU WED (RATHER WK). IF THIS DOES
BECOME THE CASE...MID/UPPER LVL RDG AXIS WL STAY W OF CAROLINAS W/WK
TROF OVR CSTS. THIS WL HELP TO KP SCTD RW/TRWS IN FCST ESP IN AFTN FOR
CWA W/DIURNAL HTG. WL TEND TO LEAN TWD COOLER FAN FOR MAX TEMPS THIS GO
ARND ESP ON CST. FWC MINS OK. FAN POPS EVEN LUK RESPECTABLE.
CSTL WTRS: LGT/VRB WNDS HOLDG STG ATTM. CUD SEE A SHIFT TO SE BY 22-00Z
W/C BREEZ COMG INLAND. LGT WNDS MGT BE BTR DEAL TNGT W/SSE WNDS ON TUE.
MRP INDICATG S WNDS ON TUE IF IT IS RGT. SPDS NO HIER THAN 15 KTS
W/SEAS RUNNG NR 3 FT.
CCF VALUES: ILM 072/087 071/088 070 09221
FLO 071/091 072/089 071 09331
THANX TO JOHN(MHX) FOR INSIGHT. 6HAVE A GUD EVNG/NGT!.
...CORRECTED FOR ILM CCF & SPELLING...
JOENearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.